Alert archive / California / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 96, NWS Las Vegas, NV

October 3, 2022San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Oct 3, 2022, 2:34 PM PDT for San Bernardino County, California; Mohave County, Arizona. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2022, 2:34 PM PDT (21:34 UTC)
Expired
Oct 3, 2022, 3:30 PM PDT
In force
56 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 163 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
3005 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

873 
WUUS55 KVEF 032134
SVRVEF
AZC015-CAC071-032230-
/O.NEW.KVEF.SV.W.0096.221003T2134Z-221003T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
234 PM PDT Mon Oct 3 2022

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mohave County in northwestern Arizona...
  Eastern San Bernardino County in southern California...

* Until 330 PM PDT/330 PM MST/.

* At 233 PM PDT/233 PM MST/, a severe thunderstorm was located near
  Desert Hills, or 7 miles northwest of Lake Havasu City, moving
  southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs and trees.

* Locations impacted include...
  Lake Havasu City, Parker Dam, Three Dunes Campground, Cattail Cove
  State Park, Desert Hills and Black Meadow Landing Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Havasu, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3454 11463 3468 11442 3437 11390 3428 11406
      3430 11409 3430 11414 3426 11413 3426 11416
      3420 11423 3417 11429 3415 11431
TIME...MOT...LOC 2133Z 310DEG 19KT 3455 11443 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CO
2 follow-up statements
823 
WWUS55 KVEF 032156
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
256 PM PDT Mon Oct 3 2022

AZC015-CAC071-032230-
/O.CON.KVEF.SV.W.0096.000000T0000Z-221003T2230Z/
Mohave AZ-San Bernardino CA-
256 PM PDT Mon Oct 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM
PDT/330 PM MST/ FOR SOUTHWESTERN MOHAVE AND EASTERN SAN BERNARDINO
COUNTIES...

At 255 PM PDT/255 PM MST/, a severe thunderstorm was located over
Lake Havasu City, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs and trees.

Locations impacted include...
Lake Havasu City, Parker Dam, Three Dunes Campground, Cattail Cove
State Park, Desert Hills and Black Meadow Landing Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Havasu, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3454 11463 3468 11442 3437 11390 3428 11406
      3430 11409 3430 11414 3426 11413 3426 11416
      3420 11423 3417 11429 3415 11431
TIME...MOT...LOC 2155Z 310DEG 19KT 3447 11432 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CO
319 
WWUS55 KVEF 032223
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
323 PM PDT Mon Oct 3 2022

AZC015-CAC071-032232-
/O.EXP.KVEF.SV.W.0096.000000T0000Z-221003T2230Z/
Mohave AZ-San Bernardino CA-
323 PM PDT Mon Oct 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE AND
EASTERN SAN BERNARDINO COUNTIES WILL EXPIRE AT 330 PM PDT/330 PM
MST/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3454 11463 3468 11442 3437 11390 3428 11406
      3430 11409 3430 11414 3426 11413 3426 11416
      3420 11423 3417 11429 3415 11431
TIME...MOT...LOC 2222Z 310DEG 19KT 3439 11421 

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 12:12 PM PDT, 2 hours 22 minutes earlier.

Area forecast discussion, Oct 3, 12:12 PM PDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1212 PM PDT Mon Oct 3 2022

.SYNOPSIS...Shower and thunderstorm activity is expected to
continue throughout the afternoon and into the evening hours for
the southern and eastern portions of our forecast area. We will
begin to dry out overnight with dry and warm conditions
persisting through mid-to-late week.

&&

.SHORT TERM...through Tuesday evening.

Ongoing shower and thunderstorm activity in Mohave County is
expected to continue into the evening hours. Additional
convection is expected to pop-up in Clark County, eastern San
Bernardino County, and potentially eastern Lincoln County this
afternoon. The primary hazards associated with these storms are
heavy rain capable of resulting in flash flooding, gusty winds,
and frequent lightning. An upper-level shortwave digging into the
region provided the synoptic forcing responsible for these
storms. This shortwave will continue to dig southward and eastward
throughout the day, with storms moving to the southeast out ahead
of the shortwave trough axis. Any convection that pops up behind
the trough axis will experience a more southerly storm motion as
the upper-level and steering flows becomes more northerly. The
12Z HREF boasts a 70% chance of 35+ mph winds in the southern
portion of the Colorado River Valley, including Lake Havasu City,
Needles, and Laughlin. Additionally, the HREF indicates that 35+
mph winds are likely from I-40 south in Mohave County. Convection
will begin to wind down after sunset due to the loss of daytime
heating, and by approximately 04/05Z convection is expected to
have mostly dissipated.

As this trough continues to dig to the southeast and upper-level
flow across the forecast area becomes more northerly, we will see
things begin to dry out overnight and into tomorrow with PWat
values falling below 1.0" across the area by tomorrow afternoon.
This shortwave will stall out over the Four-Corners region late
Tuesday, resulting in dry conditions across the forecast area.

.LONG TERM...Wednesday through Monday.

An amplified ridge nosing inland from the West Coast up through
western Canada will keep our region dry and warm Wednesday and
Thursday but the medium range ensembles indicate a broad closed
upper low spinning up over New Mexico then retrograding across
southern Arizona and northwest Mexico Friday through Sunday which
would produce an easterly and may allow lingering moisture to spread
back into Mohave County and possibly even over eastern San
Bernardino and Clark counties by Sunday for a slight chance of
thunderstorms over the mountains. Temperatures trend downward
slightly for the weekend with highs in the upper 80s to lower 90s
for the Mojave Desert zones which is close to normal.

&&

.AVIATION...For Harry Reid...Northeast winds around 7-10 kts are
expected through the afternoon, but there is the possibility of
various outflow boundaries that could bring varying wind directions
and speeds at times. Thunderstorms are forecast to develop around
the Las Vegas Valley this afternoon, but confidence is low that
storms will directly impact the terminal. Storms are expected to
dissipate by late afternoon with clear skies and generally light
winds overnight. Drier conditions and generally light winds are
expected Tuesday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Generally light and diurnal wind patterns anticipated
today, though sites in the Colorado River Valley should see
northerly breezes this afternoon around 10 kts. SCT thunderstorms
this afternoon across mainly southern Mohave, Clark, and eastern San
Bernardino Counties with wind, hail, and heavy rain being the
primary threats. These are expected to last to early evening before
dissipating with generally clear skies overnight. ISOLD storms
possible over northwest Arizona Tuesday with overall coverage being
much less.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Stessman
LONG TERM...Adair
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Oct 3, 1:48 PM PDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
148 PM PDT MON OCT 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      10 NE CHLORIDE          35.51N 114.06W
10/03/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY FLOOD CONTROL WEBCAM SHOWS
            WATER FLOWING OVER STOCKTON HILL ROAD AT
            VOCK WASH.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 1:16 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Oct 3, 11:20 AM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Oct 3, 12:16 PM PDTSevere Thunderstorm WarningVEFMohave44 min
Oct 3, 12:36 PM PDTAreal Flood AdvisoryVEFMohave3 hr
Oct 3, 1:26 PM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in California, 2022Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.